Listen to the full episode below:

Learn more about Urgent Care RAP, the lively pulse of pediatric education.

Mike Weinstock, MD and Mizuho Spangler, DO

Discuss fingernail pathologies, management of paronychia and risks for aggressive antibiotic usage in outpatient settings.

PEARLS:

  • Fingertip lesions can be isolated injuries or evidence of more serious, systemic processes.

  • Radiographs of fingertips are useful if there is a concern for a retained foreign body, underlying fracture or deep-space infection like osteomyelitis.

  • It is important to remember that nothing we do in medicine, including writing prescriptions and admitting patients to the hospital, is without risk, and we need to consider these risks in determining the right course of action for our patients.  

A CASE:

Handley N, et al. Antibiotic Overuse and Paronychia A Teachable Moment. JAMA Intern Med. 2016 Jan 1;176(1):19-20. [PMID 26569127]

An 80 yo woman with a PMH of asthma and eczema presents to the Urgent Care (UC) with several weeks of pain in the 3rd digit of the left hand.  There is no history of trauma including no nail biting, and the patient is unable to identify an inciting incident.  On physical exam, she is noted to have a swollen, tender and erythematous nail fold without any purulence and no discoloration of the nail.

DDX of Fingertip Lesions:

  • Felon (fingertip abscess) – appears predominantly on the volar aspect and involves primarily the soft tissue or pad portion of the digit.

  • Splinter hemorrhage – appears underneath the nail and is indicative of subacute bacterial endocarditis.

  • Chloronychia – a green nail syndrome seen in people whose hands spend a lot of time in the water (dishwashers, gardeners, medical personnel, cooks, janitors and plumbers).  A pseudomonal infection under the nail that can be very painful.

  • MRSA infection – very common in healthcare workers.

  • Sporotrichosis – a fungal infection seen in gardeners but also see in beer brewers (think home brewers) because the fungus often grows on the yeast used to brew beer, or in the mold on stale bread.

  • Paronychia – a peri-ungal infection often precipitated or complicated by in ingrown nail.

  • Herpetic whitlow – a viral infection that will present with micro vesicles or grouped vesicles similar to other types of herpes of infections.

  • Osteomyelitis – consider if the wound has been present for a long time and in immunocompromised patients.

  • Onychomycosis – generally a painless fungal infection of the nail(s).

The patient is diagnosed with a paronychia.

WHAT DO I DO NEXT?

There are several acceptable approaches to the management of a paronychia.

  • Oral antibiotics

  • Topical antibiotics

  • Steroid cream

  • Warm soaks

  • X-ray to evaluate for a foreign body, underlying fracture or osteomyelitis

  • Incision & drainage

  • This patient was noted to have no purulence.  If it is just a cellulitis, I&D is not necessary, but if there is evidence of an abscess, it really requires incision and drainage.  Consider soaking the digit in warm water in the UC to see if the soak will bring forth a head or an area of fluctuance that you could drain.

  • If the patient does not have signs of systemic infection, like tachycardia, fevers or significant streaking and also does not have immune compromising conditions like diabetes or chronic steroid use, a conservative approach with warm soaks and topical antibiotics is likely sufficient.

Reasons to get an x-ray:

  • A history concerning for a foreign body (i.e. the wound developed after the patient broke a glass in the sink).

  • A history of preceding trauma that could indicate an underlying tuft fracture (an open fracture which requires antibiotics and orthopedic follow up).

  • Long-term duration of infection with concern for osteomyelitis.

CASE CONTINUES:  The patient is diagnosed with a paronychia, instructed to perform warm soaks and given a prescription for oral trimethoprim-sulfamethoxazole (Bactrim).  6 days after starting the antibiotic, she develops a rash involving the face, trunk and extremities.  She stops taking the antibiotic and starts taking oral diphenhydramine (Benadryl) and using a steroid cream.  3 days later, she is not better and now has malaise and a decreased appetite.  She presents to the Emergency Department (ED) and is noted to have a blanching, warm, morbilliform rash on the trunk and back with papular patches on the face and extremities.  There is no mention of mucous membrane involvement.  On laboratory analysis the patient is profoundly hyponatremic with a sodium of 113.  She has an elevated Cr and a significant eosinophilia.

She is treated with IV fluids, IV methylprednisolone (Solumedrol) and is admitted with the diagnosis of Drug-induced Hypersensitivity Syndrome (also called Drug Related Eosinophilia with Systemic Symptoms or DRESS Syndrome).  As an inpatient, her paronychia is treated with topical steroid cream and mupirocin (Bactroban), a topical antibiotic therapy.  Her symptoms resolve rapidly after stopping the Bactrim.

The patient later described the treatment of her paronychia with oral antibiotics as “killing a fly with a cannon”.

  • This case is a great reminder that everything we do, particularly drug administration and prescribing, can have serious sequelae.  This woman wound up hospitalized after seeking treatment for a minor skin infection.  In addition, it is important to remember that each hospitalization puts patients at risk for multiple complications including DVTs, hospital-acquired infections, falls, delirium and bed sores.

James JT. A new, evidence-based estimate of patient harms associated with hospital care. J Patient Saf. 2013 Sep;9(3):122-8. [PMID 23860193]

  • Looked at the risk of patient harm associated with hospital admission.

  • Found that the very act of admitting a patient to a hospital results in 1 out of 164 patients suffering from a preventable adverse outcome that contributes to their death.

Macy et al.  American Journal of Medicine 2009

  • 20% of patients reported having one or more drug allergies.

  • 15% of all patients reported an adverse reaction to one or more antibiotics with penicillin and sulfonamides being the most often cited offending agents.

  • Adverse reactions to medications such as Bactrim range from simple GI upset to isolated cutaneous reactions that can be life-threatening like Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN), to a hypersensitivity syndrome with systemic involvement like we saw in the patient in our case.

  • This case demonstrates our desire to do something for our patients when they come to us seeking help.  Remember the risks involved in the interventions you are considering.  In the situation of our case, this patient could have been given a prescription for a topical antibiotic or steroid instead of an oral antibiotic.  She would have been appropriately cared for with less risk of an adverse outcome.

  • It is also worth recognizing that in the UC setting, because we’re only seeing the patient that one time, we may be more apt to treat patients more aggressively.  We should allow ourselves to treat patients conservatively by being aware of this tendency and actively try to combat it by encouraging patients to follow up, or return to the Urgent Care if they do not get better within a specific time frame or if they get worse.